Eating hints for a diabetic on treatment
Dear OncoLink "Ask The Experts,"
My father was diagnosed with colon cancer three months ago. Just last week he began chemotherapy. Radiation treatment begins in a couple of weeks as well. My father is also on several medications for diabetes and high blood pressure. Where can I find information on foods that he can eat? It looks like sweets really help a victim cope, and that's really not an option for my dad. Can you help me find some good recipes?
Ellen Sweeney, RD, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
With chemotherapy and radiation, your father is apt to have side effects that will affect his eating and appetite. These include possible nausea, diarrhea, loss of appetite, and fatigue. The nutritional goal through treatment is to maintain weight as best as possible to prevent malnutrition and improve tolerance to treatment. We even recommend that patients who are diabetic eat "whatever works" during times of poor appetite or GI upset. If blood sugars run higher, then the patient's diabetic medication or insulin is adjusted to allow a very liberal diet. It is more important to just get the nutrition in then to be concerned with previous diet restrictions during treatment time. In addition, if intake is poor and weight is decreasing, liquid supplements like Ensure and Boost are used to supplement solid food intake. For more information on nutritional side effects of treatment, including recipes, look for the copy of the National Cancer Institute booklet, Eating Hints for Cancer Patients: Before, During, and After Treatment.